MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-475-12
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
See manufacturer report # 2029214-2021-01388 for the other pipeline involved in this event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that three pipelines failed to open distally, one of which had resistance in the phenom 27 microcatheter during retrieval.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the paraophthalmic segment.The max diameter was 21mm, and the neck diameter was 9mm.The patient's vessel tortuosity was moderate.The landing zone was 4.22mm distal and 4.3mm proximal.The access vessel was the internal carotid artery, which was 4.33mm in diameter. dual antiplatelet treatment was administered, and it was said to be within the treatable range.It was reported that the physician successfully deployed a ped2-450-30 across the neck of the aneurysm >5mm both distally and proximally.The physician attempted to deploy second device (ped2-475-14) within first ped2 for more coverage.The second device opened but had to be resheathed due to location being too short proximally.Upon redeployment, the distal segment failed to open despite the mid portion being fully opened.Tip of the device began to take the shape of a "trumpet" according to the physician.The physician attempted to troubleshoot through wagging/resheathing techniques and even attempted to deploy in the straight mca segment outside of the first ped2-450-30, but the tip of the device remained compromised.The physician safely removed the device.They reattempted with a new device (ped2-475-12), but faced exact same problem when attempting to deploy within the ped2-450-30.The physician removed and discarded the ped2-475-12 and the phenom 27 microcatheter in exchange for a ped2-500-20 and new phenom 27.They attempted to deploy just outside the distal tip of the ped2-450-30 instead of inside of it, but the same problem arose. lastly, the physician removed both phenom27 and ped2-500-20 and noticed the sleeves of the pipeline were stuck in the hub of the phenom 27.The physician finally was successful deploying a ped-475-20 with a new phenom 27 microcatheter by deploying the device in the straight m1 segment and then dragging it back to the targeted segment at the origin of the ped2-450-30.The patient did not experience any injury or complications, and there was adequate stagnation in the aneurysm according to the physician.Angiographic results post procedure showed technical success. the devices were prepared and flushed according to the instructions for use (ifu).
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the pipeline was not opening in a vessel bend when it failed to open, although the proximal part of the stent was opening around a bend.It successfully opened proximally around the bend, but was unable to open distally.That is where it formed the shape of a trumpet.
 
Additional Manufacturer Narrative
H3.Product analysis:equipment used: video inspection system (m-78210), ruler (m-83361), pin gauge sets (m-84083, m-84081), camera (panasonic lumix dmc-zs5) as found condition: the pipeline flex/ shield braid was returned for analysis within shipping box; within a sealed plastic biohazard pouch and within a resealable plastic biohazard pouch.The pipeline flex w/ shield pusher was not returned for analysis.Visual inspection/damage location details: both braid ends were found fully opened, frayed, and damaged.The middle braid was found damaged.Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the device was returned with both braid end fully opened.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braid was returned already deployed and out of its protective introducer sheaths and dispenser coils.Customer reported all devices were prepared per ifu, device was placed within a vessel bend and patient vessel tortuosity as moderate.There is no indication that the event is related to a potential manufacturing issue.H6.Coding updated based on analysis results.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12746227
Report Number2029214-2021-01389
Device Sequence Number1480143
Product Code OUT
UDI-Device Identifier00763000284596
UDI-Public00763000284596
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/13/2024
Device Model NumberPED2-475-12
Device Catalogue NumberPED2-475-12
Device Lot NumberB265217
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2021
Supplement Date Received by Manufacturer11/03/2021
12/13/2021
01/16/2022
Initial Report FDA Received Date11/03/2021
Supplement Report FDA Received Date12/01/2021
01/05/2022
01/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age80 YR
Patient SexFemale
Patient Weight60 KG